Tennessee, 2004

Hail and Lightning Strike in Tennessee, September 12, 2004

September 12, 2004 · NWS MEG · 8 events in 6 counties and zones

7 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 12, 1:00 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 12, 1:00 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SUN SEP 12 2004

.DISCUSSION...
ISOLATED SHRA/TSRA CONTINUES TO DEVELOP ACROSS SOUTHEASTERN HALF OF
CWA. THE DEVELOPMENT IS IN RESPONSE TO A INVERTED SFC TROUGH LOCATED
NEAR THE MISSISSIPPI RIVER AND A WEAK UPPER VORT. UPPER VORT WILL BE
SLOWLY MOVE EASTWARD...BUT WILL STAY OVER EASTERN PORTIONS OF THE
CWA THROUGH MONDAY. THIS WILL KEEP THE CHANCE FOR ISOLATED SHRA/TSRA
DURING THIS TIME PERIOD. ONCE UPPER VORT MOVES OUT OF CWA...EXPECT
DRY WEATHER THROUGH TUESDAY NIGHT AS HIGH PRESSURE WILL BE IN
CONTROL. FOR WEDNESDAY THROUGH THURSDAY NIGHT TIME FRAME...FORECAST
DEPENDS ON LOCATION OF IVAN. CURRENT NHC TRACK KEEPS IVAN FAR ENOUGH
EAST TO KEEP RAIN OUT OF CWA...BUT ANY WESTWARD SHIFT WOULD BRING
PRECIP INTO EASTERN SECTIONS OF THE CWA. STAY TUNED. FOR THE REST OF
THE FORECAST PERIOD...THE MIDSOUTH WILL BE UNDER THE INFLUENCE OF AN
UPPER RIDGE. THIS WILL CONTINUE DRY WEATHER WITH SLIGHTLY ABOVE NORMAL
TEMPS.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRS
Hazardous weather outlook, Sep 12, 1:53 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT SUN SEP 12 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-131000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
253 PM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE MIDSOUTH THIS AFTERNOON
WILL INTERACT WITH A WARM AND MOIST AIRMASS TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS...PRIMARILY EAST OF THE MISSISSIPPI
RIVER. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE
AFTERNOON AND EARLY EVENING...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS
ARE ASKED TO CONTINUE MONITORING THE SITUATION.

In the hours before

Special weather statement, Sep 12, 12:16 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
116 PM CDT SUN SEP 12 2004

TNZ004-121845-
HENRY TN-
116 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF COTTAGE GROVE AT
116 PM CDT...MOVING EAST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Sep 12, 1:09 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT SUN SEP 12 2004

TNZ004-121945-
HENRY TN-
209 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER PARIS AT 209 PM CDT...MOVING
NORTHEAST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY COUNTY...INCLUDING THE CITY OF PARIS...SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, Sep 12, 1:39 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT SUN SEP 12 2004

TNZ090-122015-
HARDEMAN TN-
239 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF POCAHONTAS AT 239
PM CDT...MOVING NORTHEAST AT 5 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Sep 12, 1:41 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT SUN SEP 12 2004

MSZ003-004-122015-
BENTON MS-TIPPAH MS-
241 PM CDT SUN SEP 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON AND TIPPAH
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF BLUE MOUNTAIN
AT 241 PM CDT...MOVING EAST AT 5 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BENTON AND TIPPAH COUNTIES...INCLUDING THE CITY OF
RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 119 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning. Local standard time, as filed.

Hail, Gibson

When
September 12, 2:50 PM CST to 3:00 PM CST
Where
Gibson County, Milan
Measured
1.75 in hail
Property damage
$850
Reported by
AMATEUR RADIO
Coordinates
35.917, -88.767

Hail, Crockett

When
September 12, 2:55 PM CST to 3:00 PM CST
Where
Crockett County, 2 mi N of Alamo
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.817, -89.117

Lightning, Shelby

When
September 12, 3:00 PM CST to 3:05 PM CST
Where
Shelby County, Arlington
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

A man was killed by a lightning strike while hunting in a field.

Hail, Lauderdale

When
September 12, 3:05 PM CST to 3:10 PM CST
Where
Lauderdale County, Ripley
Measured
1.75 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -89.550

Hail, Shelby

When
September 12, 3:50 PM CST to 3:55 PM CST
Where
Shelby County, Arlington
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.300, -89.683

Hail, Decatur

When
September 12, 4:22 PM CST to 4:30 PM CST
Where
Decatur County, Decaturville
Measured
1.25 in hail
Property damage
$250
Reported by
LAW ENFORCEMENT
Coordinates
35.583, -88.133

Hail, Tipton

When
September 12, 4:30 PM CST to 4:35 PM CST
Where
Tipton County, Brighton
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.483, -89.733

Hail, Tipton

When
September 12, 4:47 PM CST to 4:55 PM CST
Where
Tipton County, Brighton
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.483, -89.733

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Shelby2004-09-1253MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422500, 5422501, 5422507, 5422502, 5422503, 5422505, 5422504, 5422506.